# SDR 2017FA0000259

- Difficulty date: June 13, 2017
- Submitted: June 27, 2017
- Operation: General aviation
- Aircraft: N14JD
- Make and model: Cessna 340CESSNA
- Aircraft serial: 3400340
- Aircraft time: 7,420 hours
- Engine: Cont TSIO520NB
- Engine time: 574 hours
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankshaft
- Part number: 649898
- Part serial: N07FA021
- Condition: Broken
- Location: Engine
- Part time: 574 hours
- Stage of operation: TO
- How discovered: O
- Nature of condition: Y
- Precautionary procedure: A

## Discrepancy

THE PILOT REPORTED HEARING A LOUD POP FROM THE NR 1 ENGINE ON TAKEOFF AND A NEAR COMPLETE LOSS OF RPM.  THE ENGINE WAS SUBSEQUENTLY REMOVED AND DISASSEMBLED.  THE CRANKSHAFT WAS FOUND TO BE COMPLETELY BROKEN JUST IN FRONT OF THE NR 2 BEARING.  WHAT REMAINED OF THE BEARING WAS FOUND IN THE OIL SUMP.  THE ENGINE CASE WAS SEVERELY DAMAGED AS A RESULT OF THE BREAKAGE.  A REVIEW OF THE LOGBOOKS INDICATED THAT THERE HAD BEEN TWO INSTANCES WHERE CYLINDERS HAD BEEN REPLACED.  THE NR 2 AND NR 4 CYLINDERS HAD BEEN REPLACED 105 HOURS AGO AND THE NR 1 AND NR 6 CYLINDERS HAD BEEN REPLACED 221 HOURS AGO.  IT IS SUSPECTED THAT THE IMPROPER TORQUEING OF THE CRANKCASE THROUGH BOLTS CAUSED THE NR 2 BEARING TO SHIFT AND CREATED A STRESS RISER ON THE CRANKSHAFT THAT LEAD TO THE FAILURE.
